They are reducing my medication - but I feel awful

I am sorry if I am repeating myself in different places but I am a bit confused

My recent blood results were

TSH 0,052 (0,35 -4,94)

B 12 - 497 ng/L

Vit D - 34 ng/ml

Iron - 79 (50 - 170)

Calcium - 88 mg/L (85 - 101)

I had a TT in January.

I have been on 137.5 Levo and I am terribly tired, pins and needles, painful muscles etc. But also recently started feeling slight palpitations.

Today the Endo said - I had to cut my dose as my heart is too fast. She said the pain and tiredness were not to do with my thyroid. I have to go down to 125 Levo. But I am terrified that this will make me more tired and achy.

The Endo said my Vit and Calcium levels were fine.

I feel shocked that she seemed to dismiss my questions. I asked about T3 and T4 readings and she said they were too unreliable, so not worth doing.

I am beginning to feel like I am living in a parallel universe.

Any suggestions?


12 Replies

  • I'm new to all this, so don't set too much store by what I think. It seems to me though, that if you've had a TT, you would be better on NDT which contains all the hormones that your thyroid should produce. I'm hypo, but my thyroid does still produce hormones of its own. Have you considered adding in some Nutri Thyroid to supplement what's missing?

  • I'm tempted to ask if you took your meds right before your test, as that can create a 'spike' and low TSH reading - but then you say (on your other post) you have 'hyper' symptoms similar to those before the TT - did you/do you have Graves?

    I also noticed you say you're quite tall - I've got a figure in my head of 200 full replacement dose for a 14st person (but there are additional factors too - Rod has a spreadsheet somewhere). Good that you've had other tests, seems vits are about right (Vit D 34 ng/ml is about 82? nmol 'adequate') folks report magnesium helps too, but iron (ferritin?) maybe a bit low still? I don't know about calcium - I think tests vary.

    I agree with what Rosetrees says, perhaps T4 just isn't giving you what you need, and some folks with a TT are offered T3 too. But as you haven't got a FT3 result (or RT3), we can't tell (unreliable tests? well that's mostly TSH!).

    Bear in mind, I just read a lot and on no medication despite a PT (but have palps & flutters too although mostly Hypo symptoms). hope folks can chip with better info J :D

  • Whilst your endo says your vitamins and calcium are fine I would beg to differ....Your vitamin D is much too low and in your shoes I would be supplementing this, aiming for a level of above 125......your calcium and iron are both in range but at the lower end.....and increase in Vitamin d may help to increase your calcium, however, i would suggest you ask your GP to keep an eye on your calcium is not uncommon for calcium or Vit D to be problematic post TT.

    You may have to stand your ground to get T3 added into the frame. My understanding is that some consultants use T3 only post TT for a period of time and then move the patient across to T4 at a later date.

    Your B12 is only just at an OK level, a little supplementation would not do any harm.

    The Vitamin D is the most important level to increase.

    Good luck and hope you feel better soon. xxx

  • I'm shocked that an endo wouldn't test for T4 and T3. These are your actual thyroid hormones, she's only testing the pituitary gland!

    Your Vitamin D is too low, I would find out the reference range but I was 47 and anything under 50 was insufficient (but other good sources like the British Medical Journal said that was deficient, so if I am you definitely are too!)

    Your calcium is almost under range too.

    I would seriously find another endocrinologist. Your health is not going to improve under this one. No testing T4 or T3 - that is failing in her duty of care to you as a patient. I've never heard of an endo that doesn't test these, a doctor yes, an endocrinologist no!

    You may well feel better if you're on a dose of T3 as well as T4. I was on 200mcg of T4 only and had a similar TSH. I was told all my symptoms were nothing to do with my thyroid by an endocrinologist because my TSH was very low. He was completely wrong. I managed to get a different endo and some T3 and am now much much better with almost all symptoms better on T3 only.

    I'm sorry you're getting treated like this, it's hard to fight for good treatment when you're not well (I, and others here know this so well unfortunately) but I do believe there's a good chance you will feel significantly better with some T3, like I did.

    Best of luck and hugs,

    Totoro x

  • Completely agree with Totoro, get another endo. Not wanting to test T4 and T3 just says it all.


  • No doctor can reduce your meds without your agreement, simply don't agree!!

  • I would email and ask for a list of NHS Endos and get a second referral. She also has a list of private doctors.

    I only have hypo and levothyroxine gave me awful palpitations/tachycardia and I wasn't on a high dose so they gave me betablockers (which I now know aren't helpful in the uptake of thyroxine). Maybe you have a sensitivity to the fillers/binders in your levo.

    I do not like Endos/GP's who inform you that your aches/pains etc are nothing to do with your thyroid gland - I don't believe it as my aches/pains/stiffness/fast heartbeat went with a change in medication. I am nor saying this would work for everyone but it did for me.

    I, too, think that she should add some T3 if she is reducing your medication since you have had a TT

    PS On levo I more or less had a daily heart rate upwards of 120 bpm (sitting down) and up to 140. Not nice.

  • T3 and T4 are worth doing. Being on too much thyroid hormone can make you feel tired and achey too. Finding the right balance is key.

  • I too have had a TT and was told by an endo my calcium and vit D levels were fine even though I was very symptomatic (they were both at the bottom of the range). Also B12 was very very low and many of the symptoms are similar. My GP prescribed calcium and vit D supplements and I have supplemented B12. I found useful info about calcium and vit D on which suggests replacement aims to make you symptom free not just restore levels to within range. Also my TSH has always been low in range or supressed even when my T4 levels were 9 (9-15). I had all the symptoms you describe and more.

  • Sorry also meant to say is your calcium the corrected level as this is the important reading. I had my TT in Feb (2 years ago) and started to have the symptoms you have about the same time span after and my meds were reduced which seemed to make things worse. I have been seeing Dr S who said the dose I was on was too low for somebody with no thyroid and I probably had all the problems because my B12, calcium and Vit D were much too low so could not tolerate the higher dose of Levo.

  • Oh my, that is deflating. Personally I think the heartrate goes up when your blood pressure drops which is part of the problem with hypo. Not because you are overdosing. Adrenal issues cause a fast heartbeat as well. My BP monitor seems to indicate that to me.

    Your FT3 and FT4 could possibly be very low as well as this chart indicates.

  • Thank you for your replies. This has got to be the most complicated illness on the planet!

    I think that I need to ask my GP (plead with him) to get a T3 T4 test and also try and get some help with the vitamins and calcium.

    I know he will think the TSH test is sufficient. It is so difficult to remember all the information when you are faced with the doctor and short of printing lots of pages out and handing him a file, I am not sure what to do. How comes the doctors don't get the information they need to be able to help. It is a complete mystery to me.

    Many years ago when I was a very young Mum of 3 babies and my husband went off and left us I had a similar experience with lawyers when I tried to get a divorce from him. In the end even with a 3 babies, a full time job etc, I went to night school to get the A-Levels, got into University and did a Law Degree and qualified as a solicitor in order to sort my own divorce out. This took me 7 years - but I did it and I realised what rubbish the legal profession had been feeding me when they though I knew nothing. I completed the divorce proceedings myself.

    I am just beginning to wonder if a Medical degree is next on the cards??? If only I had the energy!

You may also like...